MAUDE Adverse Event Report: CARDIOVASCULAR SYSTEMS INCORPORATED DIAMONDBACK CORONARY; CATHETER, CORONARY, ATHERECTOMY

CARDIOVASCULAR SYSTEMS INCORPORATED DIAMONDBACK CORONARY; CATHETER, CORONARY, ATHERECTOMY
Model Number DBEC-125
Medical Device Problem Codes Unintended System Motion (1430); Failure to Advance (2524)
Health Effect - Clinical Codes Ischemia (1942); Perforation of Vessels (2135)
Date of Event 06/11/2025
Type of Reportable Event Death
Additional Manufacturer Narrative
Manufacturer's investigation is still pending at this time.Results and conclusions will be provided in the final report.
 
Event or Problem Description
It was reported that the diamondback 360 coronary orbital atherectomy device (oad) and viperwire advance coronary guide wire with flex tip were used for treatment of heavily calcified, heavily tortuous, 98-99% stenosed lesion in proximal to mid right coronary artery (rca).Primary wiring with the viperwire was attempted but it could not get through.The viperwire was exchanged for a few different unspecified wires and finally crossed with a non-abbott guide wire.The oad was then advanced but could not cross the lesion in the rca during several attempts due to patient anatomy.The wire was starting to come back while trying to advance the crown.Oad spinning was stopped and the tip bushing was attempted to be advanced further into the lesion with the oad off to add support to advancing the viperwire further into the rca but the wire could not be advanced due to lack of guide support.Around this time, it was realized the tip bushing of the oad appeared to be outside the vessel wall.Angiographic image showed a large vessel perforation that was bleeding into the pericardium.The oad was then removed, and all wire positions were lost during oad removal.The physician was able to wire back to the point of the perforation and occluded the rca with abbott trek balloon at the ostium but could not recross the lesion to place a covered stent into place.Surgery was the only option to repair the vessel and bypass it.The procedure was aborted due to perforation.The patient was sent to operating room for emergency bypass graft to the rca.The patient was placed on veno-arterial extracorporeal membrane oxygenation (va ecmo) at the end of the surgery.The patient was in critical condition.On (b)(6) 2025 the patient remained in hospital on ecmo.On (b)(6) 2025, the patient expired.The primary cause of death was complication in the cardiac catheterization laboratory due to perforation.The secondary cause of death was complication from ecmo.In the opinion of the physician, the oad caused or contributed to the perforation as it went through the vessel wall due to significant tortuosity.During the second treatment, the physician felt the oad crown jump and saw the viperwire buckle out; there was a lot of wire bias.Electrocardiogram st changes were observed.
 
Additional Manufacturer Narrative
Correction: b2.Additional information: h6 (codes 4118, 3233, and 11 no longer apply), h10.The device was not returned for analysis.Production record and corrective and preventative actions (capa) reviews were performed and revealed no indication of a product quality issue.Additionally, a query of the complaint handling database for the reported lot revealed there is no indication of a lot specific issue.Based on the information received, the investigation determined that the reported failure to advance, crown jump, patient death, hospitalization, perforation of vessels, ischemia, delay to treatment, surgical intervention, and unexpected medical intervention appears to be related to operational context.In this case it is possible that the reported failure to advance, crown jump, patient death, hospitalization, perforation of vessels, ischemia, delay to treatment, surgical intervention, and unexpected medical intervention are a result of the patient¿s disease severity and/or use techniques employed; however, since the device was not returned this could not be confirmed.Based on the results of the complaint investigation, there is no indication of a product quality issue with respect to the design, manufacture, or labeling of the device.
 
Event or Problem Description
It was reported that the diamondback 360 coronary orbital atherectomy device (oad) and viperwire advance coronary guide wire with flex tip were used for treatment of heavily calcified, heavily tortuous, 98-99% stenosed lesion in proximal to mid right coronary artery (rca).Primary wiring with the viperwire was attempted but it could not get through.The viperwire was exchanged for a few different unspecified wires and finally crossed with a non-abbott guide wire.The oad was then advanced but could not cross the lesion in the rca during several attempts due to patient anatomy.The wire was starting to come back while trying to advance the crown.Oad spinning was stopped and the tip bushing was attempted to be advanced further into the lesion with the oad off to add support to advancing the viperwire further into the rca but the wire could not be advanced due to lack of guide support.Around this time, it was realized the tip bushing of the oad appeared to be outside the vessel wall.Angiographic image showed a large vessel perforation that was bleeding into the pericardium.The oad was then removed, and all wire positions were lost during oad removal.The physician was able to wire back to the point of the perforation and occluded the rca with abbott trek balloon at the ostium but could not recross the lesion to place a covered stent into place.Surgery was the only option to repair the vessel and bypass it.The procedure was aborted due to perforation.The patient was sent to operating room for emergency bypass graft to the rca.The patient was placed on veno-arterial extracorporeal membrane oxygenation (va ecmo) at the end of the surgery.The patient was in critical condition.On (b)(6) 2025 the patient remained in hospital on ecmo.On (b)(6) 2025, the patient expired.The primary cause of expiration is complication in the cardiac catheterization laboratory due to perforation.The secondary cause of expiration is complication from ecmo.In the opinion of the physician, the oad caused or contributed to the perforation as it went through the vessel wall because of significant tortuosity.During the second treatment, the physician felt the oad crown jump and saw the viperwire buckle out; there was a lot of wire bias.Electrocardiogram st changes were observed.

Brand Name
DIAMONDBACK CORONARY
Common Device Name
CATHETER, CORONARY, ATHERECTOMY
Manufacturer (Section D)
CARDIOVASCULAR SYSTEMS INCORPORATED
1225 old highway 8 nw
st. paul MN 55112
Manufacturer (Section G)
CARDIOVASCULAR SYSTEMS INCORPORATED, #3004742232
1225 old highway 8 nw
saint paul MN 55112
Manufacturer Contact
alyssa mickelson
1225 old highway 8 nw
st. paul, MN 55112
6517562718
MDR Report Key22386444
Report Number3004742232-2025-00191
Device Sequence Number6979689
Product Code MCX
UDI-Device Identifier10850026568087
UDI-Public(01)10850026568087(17)251130(10)515319-1
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P130005
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/13/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/30/2025
Device Model NumberDBEC-125
Device Catalogue Number7-10060-09
Device Lot Number515319-1
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/12/2025
Supplement Date Received by Manufacturer07/31/2025
Initial Report FDA Received Date07/02/2025
Supplement Report FDA Received Date08/13/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/07/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Hospitalization; Required Intervention;
Patient Age75 YR
Patient SexMale
Patient Weight98 KG
Patient RaceWhite